Tornadoes · United States · Texas · 2015

EF0 tornado, Inadale, Texas, April 22, 2015

This EF0 tornado ran 0.0 miles across Scurry County on April 22, 2015, touching down at 6:18 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 22, 2015
Touchdown
6:18 PM CDT (23:18 UTC)
Lifted
6:22 PM CDT (23:22 UTC)
On the ground
4 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Scurry County
Touchdown point
32.540, -100.680
Lift-off point
32.540, -100.680
Record number
1504221718-01

What the Weather Service recorded

An upper trough located west of the region resulted in southwesterly flow aloft and the development of a lee surface trough which allowed for strong low level southerly flow and Gulf moisture to advance west across the region. With plenty of moisture in place, an embedded disturbance in the mid level flow was enough to initiate thunderstorms along the dryline.

A landspout was reported by the public via social media. The landspout lasted a few short minutes in farmland in southeast Scurry County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 22, 2:49 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 22, 2:49 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT Wed Apr 22 2015

.DISCUSSION...

Currently, there is an upper trough over the Great Lakes region with
another upper trough just off the coast of California.  The CWA is
under west to southwest flow aloft with a surface trough across
southeast New Mexico and West Texas.  This surface trough appears
like it will be stronger than yesterday.  Surface winds will once
again be elevated out of the west to southwest with downslope
warming so temperatures today should be a little higher than
yesterday.  The NAM12 is showing the dryline being pushed to the
Western Low Rolling Plains this afternoon while the GFS pushes it
completely east of the CWA.  A shortwave is expected to move over
the area this afternoon increasing upper lift.  If the NAM12 is
correct, CAPE values across the Western Low Rolling Plains and the
northern Permian Basin will be 1,000+ J/Kg.  Mid-level lapse rates
will be decent across this area and 0 to 6 km bulk shear will be
excellent areawide.  So, if storms develop across this area this
afternoon, they have the potential to become severe.

The west coast upper trough will move closer to the region on
Thursday and a shortwave will pass over the area.  The NAM80 is
showing increased 500 mb omega values across the Davis Mountains
into the Lower Trans Pecos Thursday afternoon.  Storms will be
possible across the Davis Mountains, Lower Trans Pecos, and the Big
Bend area on Thursday although it does not appear that they will be
severe since CAPE will be very low and lapse rates will struggle to
reach 7 degrees Celsius/Km across this area.  On Friday, the upper
trough will pass over the Central Plains with the base of the trough
passing over the CWA.  Strong winds in the jet associated with the
base of the upper trough will mix down to the surface resulting in
gusty west winds across the CWA Friday afternoon.  This will result
in strong winds in the Guadalupe Mountains on Friday and a High Wind
Watch/Warning may need to be issued for this area if forecast trends
continue.  Another upper trough will be over the western conus on
Saturday with southwest flow aloft over the region.  West to
southwest downslope surface winds will continue across the area on
Saturday allowing for temperatures to remain above normal and
keeping conditions dry.  The GFS is showing this upper trough over
New Mexico on Sunday with a Pacific front passing through the area.
On Monday this trough will be passing over the area with the
precipitation staying to the north of the CWA.  If this is true,
then another dry and windy day can be expected for West Texas on
Monday.  The cold front associated with this trough appears to come
into the area Monday night although models are not showing much of a
temperature drop with this front.

.FIRE WEATHER...

Winds have picked up in the Guadalupe Mountains as expected with red
flag weather conditions now being observed. Therefore the Red Flag
Warning currently in effect will be allowed to continue to it's
expiration time.

The latest word from across the region is that the green up of fuels
has begun, including in southeastern New Mexico where RAWS stations
in the Guadalupe Mountains have been switched to green up mode. This
will affect fire weather products from here on out as green fuels
lessen the risk of critical fire weather conditions. Days where
there are borderline red flag conditions will likely be handled with
a Fire Danger Statement as opposed to a Red Flag Warning due to this
green up. The Fire Weather Watch for Friday may be one of these
situations where minimum humidities of 12-15% and winds around 25
mph may not be enough to warrant a Red Flag Warning despite
technically reaching criteria. We will continue the watch at this
time in case models trend drier for Friday but it appears a warning
may not be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 56  84  60  81  /  10  10  20   0
BIG SPRING TX              58  86  62  85  /  10  10  20  10
CARLSBAD NM                52  83  53  80  /  10  10  10   0
DRYDEN TX                  65  89  65  89  /  10  20  30  10
FORT STOCKTON TX           60  85  62  84  /  10  10  30  10
GUADALUPE PASS TX          53  73  49  70  /   0  10  20   0
HOBBS NM                   50  82  54  78  /  10  10  10   0
MARFA TX                   46  75  49  76  /  10  20  30   0
MIDLAND INTL AIRPORT TX    58  85  62  84  /  10  10  20   0
ODESSA TX                  57  85  61  82  /  10  10  20   0
WINK TX                    54  86  59  85  /  10  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

     FIRE WEATHER WATCH from Friday morning through Friday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

     FIRE WEATHER WATCH from Friday morning through Friday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains...Van Horn
     and Highway 54 Corridor.

&&

10/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 22, 4:03 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT WED APR 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
403 AM CDT WED APR 22 2015 /303 AM MDT WED APR 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AND VAN HORN AND THE HIGHWAY 54 CORRIDOR...FROM LATE THIS
MORNING TO EARLY THIS EVENING.  A RED FLAG WARNING IS IN EFFECT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE
UPPER COLORADO VALLEY.  ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
BRIEF...HEAVY RAINFALL.  AN ISOLATED STORM COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE EACH DAY
BEGINNING FRIDAY...AND EXTENDING INTO NEXT WEEK.  FRIDAY...STRONG
SOUTHWEST TO WEST WINDS ARE EXPECTED TO DEVELOP...RESULTING IN
VERY LOW RELATIVE HUMIDITY AND AREAS OF BLOWING DUST...MAINLY
NORTH OF I-20.  BLOWING DUST MAY REDUCE VISIBILITY AT TIMES.  A FIRE
WEATHER WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...AND VAN HORN AND THE HIGHWAY 54 CORRIDOR
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.3 hours before the tornado, 157 km from the path. April 22, 2015.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 164 joules per kilogram, CIN -398, lifted condensation level 1299 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-04-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-398 J/kg
Surface CAPE
787 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

0.7 hours after it, 157 km from the path. April 23, 2015.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87838, lifted condensation level 3557 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87838 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3557 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.6 K/km

Open this sounding in Storm Lab

The surface observations

Sweetwater/Avenger Field Airport (SWW), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The San Angelo radar (KSJT), 131 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 22, 2015

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 226:20 PM CDTEF0Nolan, TX0.130
April 227:53 PM CDTEF0Floyd, TX0.150
April 229:50 PM CDTEF0Knox, TX0.230

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.